Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 119, NWS Northern Indiana

June 20, 2000Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 20, 2000, 3:59 PM EST for Saint Joseph County, Indiana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 2000, 3:59 PM EST (20:59 UTC)
Expired
Jun 20, 2000, 4:50 PM EST
In force
51 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saint Joseph County, IN

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:20 PM ESTThunderstorm WindWakarusa, INTree down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WUUS53 KIWX 202101
SVRFWA
INC039-085-141-202150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
359 PM EST TUE JUN 20 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELKHART COUNTY IN INDIANA
  KOSCIUSKO COUNTY IN INDIANA
  SOUTHEASTERN ST. JOSEPH COUNTY IN INDIANA

* UNTIL 450 PM EST

* AT 359 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 3 MILES WEST OF
  NORTH LIBERTY TO 11 MILES WEST OF ETNA GREEN TO 20 MILES WEST OF
  ETNA GREEN...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE                  
  THUNDERSTORMS  
  NAPPANEE
  ETNA GREEN
  MISHAWAKA
  OSCEOLA
  WARSAW
  
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4151 8650 4120 8605 4115 8571 4152 8568
          4170 8546 4200 8573

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:07 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 20, 3:07 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
307 PM EST TUE JUN 20 2000

SFC LOW CURRENTLY OVER SRN MANITOBA.  WARM FRONT EXTENDS S THRU WI
AND IL INTO KY.  COLD FRONT TO W EXTENDS S THRU MN/WRN IA INTO ERN
KS.  CONVECTION CURRENTLY FIRING IN WARM SECTOR IN IL.  DP/S HAVE
RISEN INTO UPR 60S AND LWR 70S ACROSS RGN.  SCT CONVECTION SHOULD
CONT REST OF AFTN INTO EVNG.

MODELS ARE SIMILAR IN MOVEMENT OF SYSTEM THRU RGN NEXT 36 HRS.  H5
JET OF 70 KTS OVER CNTRL PLAINS WILL MOVE COLD FRONT THRU QUICKLY.
FARTHER S OVER TN AND LWR MS VLYS FRONT WILL STALL.  PRECIP SHOULD
END ACROSS KIWX FA BY 21Z WED.  DRY AIR WILL MOVE IN BEHIND FRONT BUT
NOT MUCH DROP IN TEMP.  SCT STRATOCU POSSIBLE BEHIND COLD FROPA BUT
SHOULD CLEAR OUT BY 00Z THU.  PLENTY OF INSTABILITY W OF FA OVER IL
ATTM.  INSTABILITY IS GENERALLY ALONG COLD FRONT WITH MOISTURE
CONVERGENCE AND GOOD UVVS.  OVERNIGHT MAIN INSTABILITY WILL MOVE S
ALONG COLD FRONT TO KS/OK RGN.  PWTR VALUES OF 1.5 TO 2.0 INCHES
WILL ALLOW FOR LOCALLY HEAVY RAINFALL TONIGHT ACROSS KIWX FA.  TSTMS
WILL CONT OVER SRN GRTLKS RGN THRU 21Z WED WITH GREATEST UPR DYNAMICS
OVER NWRN OH BTWN 15Z AND 21Z.  HOWEVER WITH COOLER MORNING TEMPS
THIS SHOULD HELP DECREASE INSTABILITIES.  PCLDY SKIES AND NEAR NORMAL
TEMPS FRI THRU SUN.  MISFWA SENT.

.IWX...NONE.

OHARA

In the hours before

Special weather statement, Jun 20, 10:48 AM EST, 5 hours 11 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1048 AM EST TUE JUN 20 2000

...SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON AND TONIGHT...

A WARM FRONT CURRENTLY OVER WISCONSIN AND ILLINOIS WILL MOVE THROUGH
THE SOUTHERN GREAT LAKES REGION THIS AFTERNOON.  A COLD FRONT
EXTENDING FROM WESTERN MINNESOTA TO KANSAS WILL MOVE THROUGH OUR
REGION AFTER MIDNIGHT TONIGHT.  SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED AS THE FRONTS MOVE THROUGH.  HOWEVER...ANY THUNDERSTORMS
THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.  THE
MAIN WEATHER THREAT WILL BE LOCALLY HEAVY RAINFALL AS THE FRONTS
MOVE THROUGH.

SKYWARN ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

LISTEN TO NOAA WEATHER RADIO OR OTHER LOCAL RADIO OR TV STATIONS
THIS AFTERNOON AND EVENING FOR THE LATEST WEATHER INFORMATION FROM
THE NATIONAL WEATHER SERVICE.

OHARA
Local storm report, Jun 20, 3:31 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EST TUE JUN 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    NORTH JUDSON              IN   58 MPH TSTM GUST
06/20/00   STARKE                         REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jun 20, 3:50 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
350 PM EST TUE JUN 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    KNOX                      IN   WIND DAMAGE
06/20/00   STARKE                         TREE BLOWN DOWN

N
Local storm report, Jun 20, 3:54 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
354 PM EST TUE JUN 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    5 W PLYMOUTH              IN   WIND DAMAGE
06/20/00   MARSHALL                       WIND DAMAGE WITH SIDING
                                          BLOWN OFF BUILDING.
                                          REPORTED BY STORM
                                          SPOTTER.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:25 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke55 min
Jun 20, 3:42 PM ESTSevere Thunderstorm WarningIWXMarshall38 min
Jun 20, 3:59 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko51 min
Jun 20, 4:02 PM ESTSevere Thunderstorm WarningIWXFulton38 min
Jun 20, 4:32 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble38 min
Jun 20, 4:40 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash50 min
Jun 20, 4:50 PM ESTSevere Thunderstorm WarningIWXKosciusko, Whitley50 min
Jun 20, 5:49 PM ESTSevere Thunderstorm WarningIWXDeKalb51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.